EconPapers    
Economics at your fingertips  
 

The Interest Rate Elasticity of Mortgage Demand: Evidence from Bunching at the Conforming Loan Limit

Anthony DeFusco and Andrew Paciorek

American Economic Journal: Economic Policy, 2017, vol. 9, issue 1, 210-40

Abstract: This paper provides novel estimates of the interest rate elasticity of mortgage demand by measuring the degree of bunching in response to a discrete jump in interest rates at the conforming loan limit--the maximum loan size eligible for purchase by Fannie Mae and Freddie Mac. The estimates indicate that a 1 percentage point increase in the rate on a 30-year fixed-rate mortgage reduces first mortgage demand by between 2 and 3 percent. One-third of this response is driven by borrowers who take out second mortgages, which implies that total mortgage debt only declines by 1.5 to 2 percent.

JEL-codes: D14 G21 R21 R31 (search for similar items in EconPapers)
Date: 2017
Note: DOI: 10.1257/pol.20140108
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (66)

Downloads: (external link)
https://www.aeaweb.org/articles?id=10.1257/pol.20140108 (application/pdf)
https://www.aeaweb.org/articles/attachments?retrie ... EcQQfOI2elBY3pIetIJs (application/zip)
https://www.aeaweb.org/articles/attachments?retrie ... g7Gmm-6jNN5MtvcX4Z_J (application/pdf)
https://www.aeaweb.org/articles/attachments?retrie ... PaMLbjr1ufM0UGGqd1WY (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: The Interest Rate Elasticity of Mortgage Demand: Evidence From Bunching at the Conforming Loan Limit (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:9:y:2017:i:1:p:210-40

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-19
Handle: RePEc:aea:aejpol:v:9:y:2017:i:1:p:210-40